Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A parametric family of quintic Thue equations


Authors: István Gaál and Günter Lettl
Journal: Math. Comp. 69 (2000), 851-859
MSC (1991): Primary 11D57; Secondary 11Y50
DOI: https://doi.org/10.1090/S0025-5718-99-01155-2
Published electronically: May 24, 1999
MathSciNet review: 1659855
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For an integral parameter $t \in \mathbb{Z}$ we investigate the family of Thue equations

\begin{multline*}F(x,y) = x^{5} + (t-1)^{2}x^{4}y - (2t^{3}+4t+4)x^{3}y^{2}\\ + (t^{4}+t^{3}+2t^{2}+4t-3)x^{2}y^{3} + (t^{3}+t^{2}+5t+3)xy^{4} + y^{5} = \pm 1\,, \end{multline*}

originating from Emma Lehmer's family of quintic fields, and show that for $|t| \ge 3.28 \cdot 10^{15}$ the only solutions are the trivial ones with $x=0$ or $y=0$. Our arguments contain some new ideas in comparison with the standard methods for Thue families, which gives this family a special interest.


References [Enhancements On Off] (What's this?)

  • 1. A. Baker & G. Wüstholz, Logarithmic forms and group varieties, J. Reine Angew. Math. 442 (1993), 19-62. MR 94i:11050
  • 2. H. Darmon, Note on a polynomial of Emma Lehmer, Math. Comp. 56 (1991), 795-800. MR 91i:11149
  • 3. I. Gaál & M. Pohst, Power integral bases in a parametric family of totally real cyclic quintics, Math. Comp. 66 (1997), 1689-1696. MR 98a:11160
  • 4. C. Heuberger, On a family of quintic Thue equations, J. Symbolic Comput. 26 (1998), 173-185. CMP 98:16
  • 5. C. Heuberger, A. Peth\H{o} & R.F. Tichy, Complete solution of parametrized Thue equations, Acta Math. Inform. Univ. Ostraviensis 6 (1998), 93-114.
  • 6. E. Lehmer, Connection between Gaussian periods and cyclic units, Math. Comp. 50 (1988), 535-541. MR 89h:11067a
  • 7. G. Lettl & A. Peth\H{o}, Complete solution of a family of quartic Thue equations, Abh. Math. Sem. Univ. Hamburg 65 (1995), 365-383. MR 96h:11019
  • 8. M. Mignotte, A. Peth\H{o} & R. Roth, Complete solutions of a family of quartic Thue and index form equations, Math. Comp. 65 (1996), 341-354. MR 96d:11034
  • 9. A. Peth\H{o}, Complete solutions to families of quartic Thue equations, Math. Comp. 57 (1991), 777-798. MR 92e:11023
  • 10. A. Peth\H{o} & R.F. Tichy, On two-parametric quartic families of Diophantine problems, J. Symbolic Comput. 26 (1998), 151-171. CMP 98:16
  • 11. R. Schoof & L. Washington, Quintic polynomials and real cyclotomic fields with large class numbers, Math. Comp. 50 (1988), 543-556. MR 89h:11067b
  • 12. E. Thomas, Complete solutions to a family of cubic diophantine equations, J. Number Theory 34 (1990), 235-250. MR 91b:11027
  • 13. E. Thomas, Solutions to certain families of Thue equations, J. Number Theory 43 (1993), 319-369. MR 94b:11028

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11D57, 11Y50

Retrieve articles in all journals with MSC (1991): 11D57, 11Y50


Additional Information

István Gaál
Affiliation: Kossuth Lajos University, Mathematical Institute, H–4010 Debrecen Pf.12., Hungary
Email: igaal@math.klte.hu

Günter Lettl
Affiliation: Karl-Franzens-Universität Graz, Institut für Mathematik, A–8010 Graz, Heinrichstraße 36, Austria
Email: guenter.lettl@kfunigraz.ac.at

DOI: https://doi.org/10.1090/S0025-5718-99-01155-2
Keywords: Parametric Thue equation, Baker's method
Received by editor(s): December 12, 1997
Received by editor(s) in revised form: July 14, 1998
Published electronically: May 24, 1999
Additional Notes: The first author’s research was supported in part by Grants 16791 and 16975 from the Hungarian National Foundation for Scientific Research
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society